Alert archive / Minnesota / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Grand Forks, ND

June 18, 2024Polk County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Jun 18, 2024, 3:19 AM CDT for Polk County, Minnesota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2024, 3:19 AM CDT (08:19 UTC)
Expired
Jun 18, 2024, 9:30 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:00 AM CDTFLASH FLOODCrookston, MNStanding water in roads resulting in impassible streets downtown.
Jun 18, 8:07 AM CDTRAIN 2.25Crookston, MNPublic report relayed through Broadcast Media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WGUS53 KFGF 180819
FFWFGF
MNC119-181430-
/O.NEW.KFGF.FF.W.0001.240618T0819Z-240618T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
319 AM CDT Tue Jun 18 2024

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Central Polk County in northwestern Minnesota...

* Until 930 AM CDT Tuesday.

* At 319 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Crookston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

&&

LAT...LON 4773 9655 4774 9669 4782 9666 4780 9655
      4780 9654

FLASH FLOOD...RADAR INDICATED

$$

DJR
1 follow-up statement
057 
WGUS73 KFGF 181439
FFSFGF

Flash Flood Statement
National Weather Service Grand Forks ND
939 AM CDT Tue Jun 18 2024

MNC119-181449-
/O.EXP.KFGF.FF.W.0001.000000T0000Z-240618T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk MN-
939 AM CDT Tue Jun 18 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL POLK COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 4773 9655 4774 9669 4782 9666 4780 9655
      4780 9654

$$

VG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 12:44 AM CDT, 2 hours 35 minutes earlier. Its key messages:

  • Widespread thunderstorms will envelope the region tonight into Tuesday morning. Some of these thunderstorms will be strong to severe thunderstorms bringing isolated to scattered instances of strong winds, hail, and flash flooding between 9pm tonight to 7am Tuesday morning.
  • Additional round of unsettled weather is forecast Thursday- Friday, including the potential for isolated strong to severe storms.
Area forecast discussion, Jun 18, 12:44 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1244 AM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Widespread thunderstorms will envelope the region tonight into
  Tuesday morning. Some of these thunderstorms will be strong to
  severe thunderstorms bringing isolated to scattered instances
  of strong winds, hail, and flash flooding between 9pm tonight
  to 7am Tuesday morning.

- Additional round of unsettled weather is forecast Thursday-
  Friday, including the potential for isolated strong to severe
  storms.

&&

UPDATE
Issued at 1033 PM CDT Mon Jun 17 2024

The low level jet is already building north with a stalled
frontal zone is near the Hwy 2 corridor. The theta-e gradient is
only expected to strengthen with increasing moist flow as the
south-southeast LLJ intensifies (50-60kt) around/after
midnight. Within the WAA we are seeing isolated elevated cells
ahead of the main mid level trough, and instability to the south
is increasing some, though parcels are very elevated. There is
a lower, but non- zero threat for severe hail and wind within
the activity that eventually develops in the southern RRV,
however the main threat may remain wind tonight where linear
clusters align themselves to the 0-3km shear vectors. Due to
the shear magnitude the favorable line normal angle needed for
surges of strong wind (QLCS type features) is high, so while
mean flow is SW- NE along the complexes as long as the behavior
of the line carries that momentum we may continue to see an
enhanced wind threat due to QLCS type surges. Due to the
elevated nature of activity tornado threat is not expected.

Eventually the entire complex riding along the
instabilty/theta-e gradient is shown by latest CAMs to slow
down, interact and align with the theta-e gradient, orienting
with upshear corfidi vectors. This increases the risk for a
back-building/slower MCS, lowering the threat for severe wind,
but raising the threat for flash flooding through
overnight/early morning hours.

Adjustments were made for thunderstorm coverage this evening
into the overnight to match current timing.

UPDATE
Issued at 728 PM CDT Mon Jun 17 2024

There is one cluster of showers/isolated thunderstorms that
developed north faster over the Devils Lake Basin) close to the
inverted surface trough axis where WAA and synoptic ascent from
the upper jet to the northeast aided in expansion. Impacts are
minimal as instability remains under 500 J/KG. The main area of
showers/storms is still on track for arrival in the later part
of the evening (some indications of this starting to fill in
across southern MN. Forecast is on track, with only adjustments
to add timing to the near term precip trends, blending into
previous forecast. No change in thinking for impacts late
evening- overnight at this time.

&&

.DISCUSSION...
Issued at 420 PM CDT Mon Jun 17 2024

...Synopsis...

Within the Northern Plains and Upper Midwest, southwest flow
aloft between upper ridging in the eastern CONUS and upper
troughing within CAN into the western CONUS is being noted via
water vapor imagery. This synoptic regime is allowing moisture
transport into the Northern Plains/Upper Midwest from the Gulf
of Mexico/southern CONUS in the lower levels, with a connection
to Pacific moisture in the upper levels. Enhanced southwest
flow aloft downstream of the upper trough's axis is also
contributing to lee troughing/cyclogenesis at the surface in
the High Plains from eastern MT to CO. A surface warm front
extends from High Plains of WY/CO through NE into IA.

All guidance progresses this surface warm front and supporting
moisture/instability further north into the Dakotas and
Minnesota with the help of a better consolidated shortwave
trough pushing out of Four Corners to Northern Rockies region
tonight into the Dakotas on Tuesday. This will allow ingredients
for widespread thunderstorm development via synoptic forcing
aloft, frontal and dynamic forcing in the lower levels near and
north of the warm front, and increased instability and shear
into our area. This brings the likely chance for organized,
robust thunderstorms into our area tonight into Tuesday morning.

The surface low and attendant cold front will be pushing
through the area Tuesday, with guidance suggesting
reinvigorate of robust, organized convection along the cold
front within Minnesota as it migrates east. This activity has
the potential to be strong to severe bringing hail to the size
of ping pongs and wind gusts to 60 mph. Timing of potentially
severe storms Tuesday is between 10a-3p before exiting east of
our area, best chance east of US Hwy 59.

Behind the departing surface fronts, surface high pressure will
likely influence the region Wednesday into Thursday. The flow
aloft is progged to become more zonal mid to late this week,
with embedded shortwaves moving through the flow helping re-draw
moisture/instability back into the region, along with forcing
for ascent. This brings the next chance for strong to severe
storms late Thursday into Friday.

Confidence in synoptic pattern degrees notably after Friday,
with ensembles depicting continued chances for showers and
thunderstorms along with average temperatures under zonal flow
aloft.

...Strong to severe storms tonight into Tuesday morning...

Getting into this evening, high res CAMs depict a strong to very
strong low level jet of 50-70kt nosing into the Red River Valley
from the south. This will provide very strong inflow of weak to
moderate instability (1000-2500 J/kg MUCAPE) along with high
moisture content (PWATs 1.5-2.0 inches) to feed widespread
thunderstorms amid isentropic lift from WAA north of the surface
warm front. This pinpoints it within eastern ND into northwest
and west-central MN.

While the majority of lowest shear will not be realized for
thunderstorm development, strong storm relative flow within the
low levels along with elevated updrafts deeper into the hail
growth zone will support hail production. Expectation is for
lots of updrafts pulsing up will mitigate potential for
significant hail sizes, with expected maximum size being golf
ball sized, but more likely scattered instances of quarter to
ping pong ball sized hail.

Also, while there will be a low level stable layer underneath
robust thunderstorms, the magnitude of strong winds in the low
levels allows the potential for these winds to reach the ground.
Thus, wind gusts up to 70 mph can be anticipated tonight,
especially if thunderstorms can arch into bowing segments that
propagate north and/or east.

With strong feed of rich moisture and sufficient instability,
convective rainfall rates exceeding 1 inch per hour at times
will allow the opportunity for flash flooding. This is
especially true if these highest rainfall rates can sit over an
area for more than 1-2 hours. Relatively more susceptible areas
to see flooding include the central REd River Valley into
northeast North Dakota where recent rainfall has saturated the
top layer of ground, in addition to urban areas. Widespread 1-3
inches of rainfall can be expected, with locally 4-5 inches.
This may also impact riverine potential flooding in the coming
days as well.

...Additional chance for strong to severe storms Thursday-Friday...

Zonal flow aloft allows moisture/instability to re-enter our
area late Thursday into Friday. Ensemble guidance suggests one
or more shortwave troughs moving through the Northern Plains
during this timeframe, bringing forcing for ascent and increased
kinematics that may organize convection. This introduces the
next opportunity for strong to severe thunderstorms. This is
reflected in guidance like CSU ML severe forecasts. Confidence
in coverage and magnitude is still in question however. At this
time, a significant severe weather episode is not likely.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1244 AM CDT Tue Jun 18 2024

Showers and thunderstorms are actively increasing in coverage
with a linear thunderstorm complex starting to organize in
south central to northeast ND, while additional activity is
developing east of this complex. Within parts of the line severe
wind gusts (to 60 mph) may be possible, but those impacts are
uncertain at TAF sites. MVFR stratus is starting to spread
east-northeast, a bit slower than earlier guidance, but is
expected to eventually overspread all of eastern ND and
northwest MN becoming IFR Tuesday morning. Low level wind shear
remains a threat as a strong low level jet continues to build
over the region and strengthen early in the TAF period. Winds
eventually shift to the north-northwest as low pressure pushes
east. Guidance keeps low stratus and gusty winds in place into
Tuesday afternoon even after showers/thunderstorms transition
out of the region, but there is a signal for improvement to VFR
and decreasing winds during the evening period Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch through Wednesday morning for NDZ007-008-014>016-
     024-026>030-038-039-049-052>054.
MN...Flood Watch through Wednesday morning for MNZ001>009-013>017-
     022>024-027>032-040.

&&

UPDATE...DJR
DISCUSSION...CJ
AVIATION...DJR
Hazardous weather outlook, Jun 17, 6:39 PM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
639 PM CDT Mon Jun 17 2024

NDZ006>008-014-015-054-182345-
Towner-Cavalier-Pembina-Benson-Ramsey-Western Walsh-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding this evening and overnight.

There is a level 1 out of 5 risk for severe thunderstorms for the
Devils Lake Basin and adjacent areas. The main hazards will be
golf ball size hail and a lower risk for 60 mph winds. Flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Flooding Risk.
Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>008-013>015-022-027-029-030-040-NDZ016-024-026>030-038-039-
049-052-053-182345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-
Mahnomen-West Becker-Wilkin-West Otter Tail-Grant-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding this evening and overnight.

Isolated to scattered severe thunderstorms are possible this
evening, overnight, and early Tuesday morning.

There is a level 2 out of 5 risk for severe thunderstorms. The
main hazards will be golf ball size hail and a lower risk for 70
mph winds. Flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Level 2 out of 5 Severe Thunderstorm Risk. Flooding
Risk.
Thursday and Friday...Flooding Risk. Strong Thunderstorm
Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ009-016-017-023-024-028-031-032-182345-
North Beltrami-North Clearwater-South Beltrami-South Clearwater-
Hubbard-East Becker-East Otter Tail-Wadena-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding across the region through Monday and Tuesday.

Isolated to scattered severe thunderstorms are possible overnight
and Tuesday morning.

There is a level 2 out of 5 risk for severe thunderstorms. The
main hazards will be ping pong ball size hail and a lower risk
for 60 mph winds. Flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Level 2 out of 5 Severe Thunderstorm Risk.
Flooding Risk.
Thursday and Friday...Flooding Risk.
Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jun 18, 1:00 AM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
100 AM CDT Tue Jun 18 2024

NDZ028-029-038-039-180630-
Griggs ND-Steele ND-Barnes ND-Cass ND-
100 AM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CASS...GRIGGS...
BARNES AND SOUTHERN STEELE COUNTIES THROUGH 130 AM CDT...

At 100 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sharon to near Dazey to near Ypsilanti.
Movement was east at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Valley City, Cooperstown, Finley, Hope, Tower City, Page, and
Wimbledon.

This includes Interstate 94 in North Dakota between mile markers 272
and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern North Dakota.

&&

LAT...LON 4663 9843 4698 9844 4698 9847 4732 9847
      4733 9850 4742 9850 4759 9838 4753 9759
      4724 9754 4708 9753 4697 9761 4663 9806
TIME...MOT...LOC 0600Z 263DEG 52KT 4755 9792 4716 9818 4680 9864

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Perroux
Local storm report, Jun 18, 1:45 AM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
145 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     Tstm Wnd Gst     Logan Center            47.80N 97.82W
06/18/2024  M61 MPH          Grand Forks        ND   Mesonet

            Measured gust at Logan Center NDAWN 33 ft
            sensor.

0107 AM     Tstm Wnd Gst     Dazey                   47.19N 98.20W
06/18/2024  M72 MPH          Barnes             ND   Mesonet

            Measured gust at Dazey NDAWN 10ft sensor.

&&
Local storm report, Jun 18, 2:23 AM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
223 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     Tstm Wnd Gst     Englevale               46.40N 97.91W
06/18/2024  M67 MPH          Ransom             ND   Public

            Public reported reported 67.3 mph wind gust
            off their weather station and shingles have
            been blown off the roof.

&&

MM
Local storm report, Jun 18, 2:34 AM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
234 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     Tstm Wnd Dmg     Hillsboro               47.40N 97.06W
06/18/2024                   Traill             ND   Broadcast Media

            Media Broadcaster reported Broken branches
            of 5" inches in Hillsboro.

&&
Local storm report, Jun 18, 2:51 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
251 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     Hail             Litchville              46.66N 98.19W
06/18/2024  M1.00 Inch       Barnes             ND   Broadcast Media

            Media Broadcaster received a report of
            Quarter sized hail in litchville,ND.

&&
Local storm report, Jun 18, 3:10 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
310 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     Tstm Wnd Gst     Ada                     47.30N 96.51W
06/18/2024  M67 MPH          Norman             MN   Mesonet

            Measured gust at Ada MN NDAWN 10 ft sensor.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:10 AM CDTSevere Thunderstorm WarningFGFPolk50 min
Jun 18, 1:54 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake51 min
Jun 18, 2:07 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFNorman, Polk23 min
Jun 18, 2:22 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFClay, Mahnomen, Norman, Polk38 min
Jun 18, 2:42 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake63 min
Jun 18, 2:50 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Polk, Wilkin40 min
Jun 18, 2:58 AM CDTAreal Flood AdvisoryFGFPolk6 hr
Jun 18, 3:24 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Clay, Clearwater, Mahnomen, Norman, Otter Tail and 2 more66 min
Jun 18, 3:25 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin65 min
Jun 18, 4:20 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Beltrami, Clay, Clearwater, Hubbard, Mahnomen and 3 more55 min
Jun 18, 4:27 AM CDTSevere Thunderstorm WarningFGFClay, Grant, Otter Tail, Wadena, Wilkin63 min
Jun 18, 5:14 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Hubbard, Otter Tail, Wadena31 min
Jun 18, 10:44 AM CDTRiver Flood WatchFGFMarshall23 hr
Jun 18, 10:44 AM CDTRiver Flood WatchFGFPolk19 hr
Jun 18, 1:41 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard43 min

Nearby

Flash Flood Warnings in Minnesota, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.